Welcome to the UPF Digital Repository

Acetaminophen-induced liver injury alters the Acyl ethanolamine-based anti-inflammatory signaling system in liver

Show simple item record

dc.contributor.author Rivera, Patricia
dc.contributor.author Pastor, Antonio
dc.contributor.author Arrabal, Sergio
dc.contributor.author Decara, Juan M.
dc.contributor.author Vargas, Antonio
dc.contributor.author Sánchez-Marín, Laura
dc.contributor.author Pavón, Francisco Javier
dc.contributor.author Serrano, Antonia
dc.contributor.author Bautista, Dolores
dc.contributor.author Boronat Rigol, Anna
dc.contributor.author Torre Fornell, Rafael de la
dc.contributor.author Baixeras, Elena
dc.contributor.author Lucena, Maria Isabel
dc.contributor.author Rodríguez de Fonseca, Fernando
dc.contributor.author Suárez, Juan
dc.date.accessioned 2018-03-08T09:17:07Z
dc.date.available 2018-03-08T09:17:07Z
dc.date.issued 2017
dc.identifier.citation Rivera P, Pastor A, Arrabal S, Decara J, Vargas A, Sánchez-Marín L et al. Acetaminophen-induced liver injury alters the Acyl ethanolamine-based anti-inflammatory signaling system in liver. Front Pharmacol. 2017 Oct 6;8:705. DOI: 10.3389/fphar.2017.00705
dc.identifier.issn 1663-9812
dc.identifier.uri http://hdl.handle.net/10230/34066
dc.description.abstract Protective mechanisms against drug-induced liver injury are actively being searched to identify new therapeutic targets. Among them, the anti-inflammatory N-acyl ethanolamide (NAE)-peroxisome proliferators activated receptor alpha (PPARα) system has gained much interest after the identification of its protective role in steatohepatitis and liver fibrosis. An overdose of paracetamol (APAP), a commonly used analgesic/antipyretic drug, causes hepatotoxicity, and it is being used as a liver model. In the present study, we have analyzed the impact of APAP on the liver NAE-PPARα system. A dose-response (0.5-5-10-20 mM) and time-course (2-6-24 h) study in human HepG2 cells showed a biphasic response, with a decreased PPARα expression after 6-h APAP incubation followed by a generalized increase of NAE-PPARα system-related components (PPARα, NAPE-PLD, and FAAH), including the NAEs oleoyl ethanolamide (OEA) and docosahexaenoyl ethanolamide, after a 24-h exposure to APAP. These results were partially confirmed in a time-course study of mice exposed to an acute dose of APAP (750 mg/kg). The gene expression levels of Pparα and Faah were decreased after 6 h of treatment and, after 24 h, the gene expression levels of Nape-pld and Faah, as well as the liver levels of OEA and palmitoyl ethanolamide, were increased. Repeated APAP administration (750 mg/kg/day) up to 4 days also decreased the expression levels of PPARα and FAAH, and increased the liver levels of NAEs. A resting period of 15 days completely restored these impairments. Liver immunohistochemistry in a well-characterized human case of APAP hepatotoxicity confirmed PPARα and FAAH decrements. Histopathological and hepatic damage (Cyp2e1, Caspase3, αSma, Tnfα, and Mcp1)-related alterations observed after repeated APAP administration were aggravated in the liver of Pparα-deficient mice. Our results demonstrate that the anti-inflammatory NAE-PPARα signaling system is implicated in liver toxicity after exposure to APAP overdose, and may contribute to its recovery through a long-term time-dependent response.
dc.format.mimetype application/pdf
dc.language.iso eng
dc.publisher Frontiers
dc.relation.ispartof Front Pharmacol. 2017 Oct 6;8:705
dc.rights © 2017 Rivera, Pastor, Arrabal, Decara, Vargas, Sánchez-Marín, Pavón, Serrano, Bautista, Boronat, de la Torre, Baixeras, Lucena, de Fonseca and Suárez. This is an open-access article distributed under the terms of the Creative Commons Attribution License (CC BY) (http://creativecommons.org/licenses/by/4.0/). The use, distribution or reproduction in other forums is permitted, provided the original author(s) or licensor are credited and that the original publication in this journal is cited, in accordance with accepted academic practice. No use, distribution or reproduction is permitted which does not comply with these terms.
dc.rights.uri http://creativecommons.org/licenses/by/4.0/
dc.rights.uri http://creativecommons.org/licenses/by/4.0/
dc.title Acetaminophen-induced liver injury alters the Acyl ethanolamine-based anti-inflammatory signaling system in liver
dc.type info:eu-repo/semantics/article
dc.identifier.doi http://dx.doi.org/10.3389/fphar.2017.00705
dc.subject.keyword FAAH
dc.subject.keyword OEA
dc.subject.keyword PPARα
dc.subject.keyword Hepatic injury
dc.subject.keyword Paracetamol
dc.subject.keyword Toxicity
dc.rights.accessRights info:eu-repo/semantics/openAccess
dc.type.version info:eu-repo/semantics/publishedVersion


This item appears in the following Collection(s)

Show simple item record

Search DSpace


Advanced Search

Browse

My Account

Statistics

Compliant to Partaking